Advertisement

Intensive Care Medicine

, 24:740 | Cite as

Survival in a case of life-threatening flecainide overdose

  • N. A. Hanley
  • J. P. Bourke
  • A. D. Gascoigne
Brief Report

Abstract

Flecainide acetate is a potent class Ic anti-arrhythmic drug with major sodium channel blocking actions. On the surface electrocardiogram this results in QTc interval prolongation. Overdose with class Ic drugs (<0.1 % of total intoxications) is uncommon, but management is difficult and the mortality high [1]. Serious flecainide overdose is characterised by ventricular tachyarrhythmias, severe bradycardia and variable degrees of atrioventricular block. This report describes a case of life-threatening flecainide overdose in a previously fit individual, resulting in a combination of cardiac disturbances. The treatment options and management are discussed.

Key words

Flecainide Overdose Arrhythmias 

References

  1. 1.
    Koppel C, Oberdisse U, Heinemeyer G (1990) Clinical course and outcome in class Ic antiarrhythmic overdose. Clin Toxicol 28:433–444CrossRefGoogle Scholar
  2. 2.
    Bourke JP, Cowan JC, Tansuphaswadikul S, Campbell RWF (1987) Antiarrhythmic drug effects on left ventricular performance. Eur Heart J 8 (Suppl A): 105–111PubMedCrossRefGoogle Scholar
  3. 3.
    Winkelmann BR, Leinberger H (1987) Life-threatening flecainide toxicity: a pharmacodynamic approach. Ann Intern Med 106: 807–814PubMedCrossRefGoogle Scholar
  4. 4.
    Lee JT, Kroemer HK, Silberstein DJ, Funck-Bretano C, Lineberry MD, Wood AJJ et al (1990) The role of genetically determined polymorphic drug metabolism in the beta-blockade produced by propafenone. N Engl J Med 322: 1764–1768PubMedCrossRefGoogle Scholar
  5. 5.
    Greig J, Groden BM (1995) Persistent electrocardiographic changes after flecainide overdose. Br J Clin Practice 49: 218–219Google Scholar
  6. 6.
    Fach WA, Mai BV, Preusler W, Becker H-J (1984) Flecainid-Intoxikation. Inn Med 11: 27–31Google Scholar
  7. 7.
    Anselmi L, Benza G, Nurra V, Derchi G, Nicolino RP (1987) Acute intoxication by flecainide taken in order to commit suicide. A case report. G Ital Cardiol 17: 715–717PubMedGoogle Scholar
  8. 8.
    Lui HK, Lee G, Dietrich P, Low RI, Mason DT (1982) Flecainide-induced QT prolongation and ventricular tachycardia. Am Heart J 103: 567–569PubMedCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 1998

Authors and Affiliations

  • N. A. Hanley
    • 1
  • J. P. Bourke
    • 2
  • A. D. Gascoigne
    • 1
  1. 1.Royal Victoria InfirmaryIntensive Therapy UnitNewcastle-upon-TyneUK
  2. 2.Department of Academic CardiologyFreeman HospitalUK

Personalised recommendations